Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 13, 2002, 7:37 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 7:37 PM EDT (23:37 UTC)
- Expired
- May 13, 2002, 8:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Darlington County, SC, Florence County, SC
The radar
The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:02 PM EDT | Thunderstorm Wind 60 E | Lamar, SC | Emergency manager reported trees down. |
| May 13, 8:10 PM EDT | Thunderstorm Wind 65 E | Florence, SC | Public reported trees down southeast of Florence. A trained spotter also reported trees down northwest of Florence. |
| May 13, 8:30 PM EDT | Thunderstorm Wind 60 E | Effingham, SC | Spotter reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 13, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1967 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 132337 SVRILM SCC031-041-140030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 735 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 830 PM EDT * AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 11 MILES NORTHWEST OF POPE AFB TO 6 MILES NORTHEAST OF SUMTER...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SOCIETY HILL AT 740 PM LAMAR AT 745 PM DARLINGTON AT 750 PM TIMMONSVILLE AT 755 PM QUINBY AT 800 PM SCRANTON AT 810 PM DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ CRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:25 PM EDT, 12 minutes earlier.
Area forecast discussion, May 13, 7:25 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WILMINGTON, NC 725 PM EDT MON MAY 13 2002 ***ANOTHER UPDATE TO ZFP TO INCLUDE ALL REMAINING COUNTIES IN SVR TSTM WATCH 304...MARLBORO AND DARLINGTON COUNTIES WILL REMAIN IN WATCH 302 AND EXPIRE AT 10 PM*** ***WILL UPDATE ZFP TO INCLUDE MARLBORO AND DARLINGTON COUNTIES IN SVR TSTM WATCH 302*** CONCERN ONCE AGAIN WILL BE THE SEVERE WEATHER THREAT ACROSS THE CWA INTO TONIGHT. SW FLOW COMBINED WITH ENOUGH SUNSHINE SO FAR TODAY HAS ALLOWED TEMPERATURES TO RISE INTO THE 80S AND THE ATMOSPHERE TO DESTABILIZE EVEN MORE. THE LINE OF TSTMS BEGINNING TO ENTER WRN PORTIONS OF THE CAROLINA/S HAS BEEN FILLING IN NICELY THE PAST FEW HOURS. AS THIS LINE PROGRESSES EWRD...IT WILL ENCOUNTER THE VERY UNSTABLE AIRMASS IN PLACE OVER THE REGION...WITH MSAS ANALYSIS INDICATING LI/S BETWEEN -4 AND -5 ACROSS THE CWA. A SQUALL LINE OF TSTMS IS EXPECTED WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. KLTX VAD WIND PROFILE CURRENTLY SHOWING UNI-DIRECTIONAL WINDS UP TO 40 KTS NOW AT ABOUT 10K FT. MODELS STILL INDICATING WINDS AT THE MID LEVELS INCREASING IN ADVANCE OF THE COLD FRONT. THERE ARE SOME MINOR DIFFERENCES WITH RESPECT TO TIMING OF THE COLD FRONTAL PASSAGE TONIGHT. THE AVN IS A LITTLE BIT QUICKER BRINGING THE FRONT THROUGH...BUT BOTH THE ETA AND AVN HAVE THE FRONT OFFSHORE BY DAYBREAK. THE MODELS CONTINUE TO SHOW VERY GOOD DYNAMICS JUST AHEAD OF THE COLD FRONT...WITH THE BULK OF THE LIFT COMING LATE THIS EVENING. WILL THEREFORE CONTINUE LIKELY POPS FOR TONIGHT. ONCE THE FRONT CROSSES...SKIES SHOULD RAPIDLY CLEAR. DECENT CAA WILL TAKE PLACE INTO TUE AFTERNOON...LOWERING H8 TEMPS ABOUT 8 DEG C FROM TODAY. WHILE WINDS SHOULD REMAIN FAIRLY STRONG WITH THE CAA EARLY...THEY WILL BEGIN TO SUBSIDE DURING THE AFTERNOON TUE. CLEAR CONDITIONS SHOULD FOLLOW TUE NIGHT ALONG WITH LIGHT WINDS. THIS WILL RESULT IN GOOD RADIATIONAL COOLING CONDITIONS AND COOL OVERNIGHT LOWS. EXTENDED DISC THU THRU MON: OPMRF...CANADIAN AND ECMWF SIMILAR THROUGH THE FIRST HALF OF THE EXTENDED PERIOD W/ HIGH PRES POSND OFF THE MID-ATLC/SE COASTS. THE DIFFERENCES START SHOWING UP AS THE NEXT FRONT MOVES INTO THE VICINITY THIS WEEKEND. THE OPMRF SHOWS A LOW THAT APPEARS TOO STRONG DEVELOPING ACROSS THE OH VALLEY AND INTO NEW ENGLAND WHILE THE CANADIAN APPEARS TOO PROGRESSIVE W/ FRONTAL PASSAGE. PER HPC DISC WILL ALSO GO W/ SLOWER SOLN...WHICH IS ALREADY EMBEDDED IN THE CURRENT FCST. FOR MON THINK THE FRONT WILL BE S AND SE OF THE FCST AREA SO WILL NOT CARRY POPS INTO DAY 7. AS FOR TEMPS...THE MRF DOES NOT SEEM THAT FAR OFF BASE...THOUGH WILL STICK CLOSER TO THE COOLER ENSEMBLE MEANS THU NIGHT THROUGH FRI NIGHT. CWF: WINDS WILL REMAIN STRONG THROUGH TONIGHT THEN SHIFT NW AS THE COLD FRONT CROSSES FROM THE W. CAA WILL KEEP WINDS UP EARLY TUE...THEN WINDS SHOULD BEGIN TO SUBSIDE DURING THE AFTERNOON. THE N/NW FLOW WILL CONTINUE INTO EARLY WED...THEN HIGH PRES MOVES RIGHT OVER THE REGION RESULTING IN LIGHT VARIABLE WINDS WED AFTERNOON. SEAS UP TO 6 OR 7 FT TONIGHT WILL BEGIN TO SUBSIDE TUE. FCSTID = 36 ILM 59 77 51 77 / 60 0 0 0 LBT 56 77 48 77 / 60 0 0 0 FLO 57 78 50 78 / 60 0 0 0 MYR 60 76 52 75 / 60 0 0 0 .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...SMALL CRAFT ADVISORY AMZ254-256. JAQ/CRM
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.